Around 70% of women will have menopausal symptoms during and after treatment for breast cancer. Some treatments can cause an earlier menopause and signiﬁcant menopausal symptoms.
Chemotherapy treatment can cause menopausal symptoms in pre-menopausal women because their ovaries, which produce oestrogen, are affected by the treatment. For some this may cause an earlier, more sudden menopause. Symptoms are often more intense than when the menopause occurs naturally. However, periods can also stop temporarily during chemotherapy and menopausal symptoms may continue until regular periods return.
Oestrogen can play a part in stimulating some breast cancers to grow (known as oestrogen receptor or ER positive breast cancer). Therefore treatment is given to reduce oestrogen levels, or block its action, resulting in menopausal symptoms. These treatments are called hormone (endocrine) treatment and ovarian suppression or ablation (stopping the ovaries working temporarily or permanently).
Going through the menopause, especially if it's early or sudden, or having menopausal symptoms may affect your conﬁdence and self-esteem and make you feel less feminine. You may also feel as if you have quickly become old or that you have lost control over what's happening in your life.
For some women, menopausal symptoms can be severe and have a signiﬁcant impact on their quality of life. Your decision about what to try may depend on how severe your symptoms are and the potential side effects.
A history of breast cancer is generally seen as a contraindication (a factor preventing) to the use of hormone replacement therapy (HRT).
For women with, or at high risk of breast cancer, ask your healthcare professional about options to treat your symptoms. Your healthcare professional should give you information about all the available treatments that might help relieve your menopausal symptoms. They should also refer you to a menopause specialist.
Not all HRT preparations are the same, and may have different effects on your body and contain different risks. Speak to your healthcare professional about the benefits and risks of taking HRT.